Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

November 10, 2012Washington County, Minnesota; Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Nov 10, 2012, 3:42 AM CST for Washington County, Minnesota; Saint Croix County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2012, 3:42 AM CST (09:42 UTC)
Expired
Nov 10, 2012, 4:45 AM CST
In force
63 min
Issued by
NWS Twin Cities, MN

Counties Washington County, MN, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WWUS83 KMPX 100942
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 AM CST SAT NOV 10 2012

MNZ063-070-WIZ023-024-101045-
DAKOTA-PIERCE-ST. CROIX-WASHINGTON-
342 AM CST SAT NOV 10 2012

...THUNDERSTORMS MOVING OVER DAKOTA...PIERCE...ST. CROIX AND 
WASHINGTON COUNTIES THROUGH 445 AM CST...

AT 339 AM CST...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF CANNON FALLS. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MIESVILLE.
  HASTINGS.
  PRESCOTT.
  AFTON.
  RIVER FALLS.
  HUDSON.

LAT...LON 4467 9266 4471 9273 4463 9274 4462 9280
      4456 9280 4471 9304 4489 9302 4490 9298
      4495 9299 4510 9288 4503 9216
TIME...MOT...LOC 0942Z 215DEG 27KT 4463 9279

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Nov 10, 3:38 AM CST, 4 minutes earlier.

Area forecast discussion, Nov 10, 3:38 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 AM CST SAT NOV 10 2012

.DISCUSSION...

VIGOROUS STORM TO LIFT NORTHEAST OVER THE UPPER MISSISSIPPI RIVER
VALLEY TONIGHT INTO SUNDAY. WATER VAPOR IMAGERY SHOWING
INDICATIONS OF A SHORT WAVE LIFTING NORTHEAST ACROSS SOUTHWEST
MINNESOTA AT THIS TIME. BAND OF CONVECTION FIRED ALONG THIS
FEATURE...WITH SOME SMALL HAIL ASSOCIATED WITH THE STRONGER
STORMS. STEEP LAPSE RATES LIFTING NORTHEAST AS WELL...HELPING
CONVECTION ALONG. THE SPS SREF 1 HOUR THUNDER FORECAST HAS THIS
MOVING NORTHEAST AND WEAKENING THIS MORNING...WITH THE MAIN SHOW
DEVELOPING LATE AFTERNOON AND EVENING - MAINLY THE 00Z- 06Z
PERIOD. SHOULD SEE SHOWERS WANE OVER THE SOUTH AS WARM FRONT LIFTS
NORTHEAST ACROSS SOUTHERN MINNESOTA. HIGH TEMPERATURES WILL BE
DEPENDENT ON HOW MUCH CLEARING WILL TAKE HOLD SOUTH OF THE FRONT TODAY.
MODELS TREND SOME CLEARING OVER SOUTH CENTRAL MN...PERHAPS INTO AT
LEAST THE SOUTHERN METRO BY LATE AFTERNOON. THIS WONT LAST LONG
HOWEVER...AS MAIN TROUGH/ENERGY LIFTS NORTHEAST ALONG THE FRONT.

STRONG STORMS A GOOD POSSIBILITY AS 130 KNOT UPPER JET NOSES INTO
SOUTHWEST MN AFTER 00Z. THIS DEVELOPS SURFACE LOW ALONG FRONT AND
LIFTS IT NORTH DURING THE EVENING. STEEP MID LEVEL LAPSE RATES TO
8.5 C/KM AND STRONG MOISTURE TRANSPORT SHOULD YIELD AT LEAST
ISOLATED THUNDERSTORMS. MUCAPES DROP OFF TO NEAR 1000 J/KG BY 00Z
AS WELL...AHEAD OF THE BOUNDARY. IF MORE ORGANIZED CONVECTION
DEVELOPS...WE COULD SEE SOME STORMS WITH HAIL AND STRONG WIND
GUSTS. WILL HAVE TO MONITOR FOR DEVELOPMENT INTO THE EVENING.
INTERESTING THAT CIPS ANALOG INDICATES POTENTIAL FOR LOW TOPPED
SEVERE CONVECTION AS 10/27/1996 CONTINUES TO SHOW UP IN THE MID
RANGE OF ANALOGS.

SYSTEM MOVES RAPIDLY NORTH WITH THE STRONG COLD FRONT SWEEPING IN
BEHIND OVERNIGHT. FRONT SHOULD BE ALONG THE MN/WI BORDER BY 12Z
SUNDAY. STRONG WINDS DEVELOPING BEHIND THE FRONT AS CAA DRIVES
EAST. NEAR STEADY TEMPERATURES WEST...FALLING IN THE EAST. SNOW
POTENTIAL IS SMALL OUT WEST AS THE MAIN ENERGY LIFTS OUT OF THE
AREA BEFORE THE COLDEST AIR ARRIVES. IN THE EAST...IT WILL BE A
BATTLE ON HOW QUICKLY THE COLD AIR CAN MOVE INTO WESTERN
WISCONSIN. IF IT MOVES IN EARLY ENOUGH IN THE AFTERNOON...THERE
COULD BE SOME LIGHT ACCUMULATIONS. WILL HAVE TO MONITOR THIS IN
LATER FORECASTS AS WELL.

COLD TROUGH DROPS OVER THE SUNDAY NIGHT INTO MONDAY...WITH CLOUDS
AND THE THREAT OF SNOW SHOWERS OR FLURRIES. SHOULD NT BE ANYTHING
SIGNIFICANT HOWEVER. THE COLDER TEMPERATURES REMAIN THROUGH THE WEEK.
THERE IS A SMALL CHANCE OF SOME LIGHT RAIN OR SNOW SHOWERS ACROSS
MAINLY CENTRAL MN WEDNESDAY NIGHT AS A WEAK FRONT MOVES THROUGH.
LOW POPS NOT WARRANTED AT THIS TIME.

LONGER RANGE MODELS DIVERGE SOME ON HANDLING NEXT WESTERN TROUGH
INTO NEXT WEEKEND. WILL KEEP SLIGHT CHANCE POPS MOVING INTO THE
FAR WEST FRIDAY NIGHT AND SPREAD EAST INTO SATURDAY.

&&

.AVIATION.../06Z TAF ISSUANCE/

MAIN SHORT TERM CONCERNS DEAL WITH THE POTENTIAL OF LIFR CIGS
DEVELOPING ACROSS THE FA...WITH AREAS OF -DZ...MIXED WITH A PERIOD
OF -RA. CONFIDENCE IS HIGH ON THE DEVELOPMENT OF IFR CIGS...BUT
LOW FOR LIFR CIGS FOR THE NEXT 6 TO 12 HRS.

REGIONAL RADAR DEPICTED AN EXPANDING AREA OF MAINLY ELEVATED
-RA...WITH SOME -DZ/-RA REACHING THE SFC. HOWEVER...MODELS
CONTINUED TO LOWER CIGS AND GENERATE -RA/-DZ THRU 12Z...ESPECIALLY
N/NE OF RWF TO ARX. WV IMAGERY IS SHOWING A WEAK SHRTWV ACROSS FAR
NE NEBRASKA LATE THIS EVENING WHICH IS LIKELY THE MAIN FEATURE
GENERATING THE -RA ACROSS S MN OVER THE NEXT FEW HRS. AS MOISTURE
CONTINUES TO MOVE NORTHWARD AND THE POSSIBILITY OF MORE
PRECIPITATION DEVELOPING IN THE NEXT FEW HRS...HAVE KEPT THE
DOWNWARD TREND OF LOW END MVFR...TO IFR...AND EVEN LIFR CIGS
ACROSS THE FA. LATER SHIFT WILL NEED TO MONITOR IF THE -RA MIXES
THE LOWER ATMOSPHERE AND CAUSES SOME IMPROVEMENTS IN THE CIGS.
HOWEVER...THESE SHOULD BE TEMPORARY. AFT 15Z...A SLOW IMPROVEMENT
IS EXPECTED ACROSS SOUTHERN MN...MAINLY FOR THE RWF/MSP/RHN/EAU
TAFS WITH POSSIBLE VFR CONDS BY 21Z. THERE IS A GOOD CHC OF
SHRA/TSRA DEVELOPING AFT 21Z ACROSS THE FA...BUT TOO FAR OUT TO
INCLUDE WITH TIMING DIFFERENCES IN THE MODELS. EVENTUALLY...WINDS
WILL SHIFT TO THE SW-W-NW BY ACROSS FAR WESTERN MN BY 6Z/11.

KMSP...

MVFR CIGS SHOULD BEGIN TO LOWER TO LOW END MVFR...THEN IFR BY 12Z
ALONG WITH -RA/-DZ FORMING. A SLOW IMPROVEMENT IS EXPECTED AFT
15Z...WITH MVFR...THEN VFR CONDS AFT 21Z. THIS IS SIMILAR TO
PREVIOUS TAFS...BUT TIMING DIFFERENCES.

DURING THE EVENING...SHRA/TSRA WILL LIKELY DEVELOP NEAR THE
AIRPORT...BUT TIMING REMAINS A PROBLEM. SO WILL ONLY HAVE VCSH AFT
3Z WITH LATER SHIFTS TIMING THE TSRA FOR AN HR OR TWO. WINDS WILL
INITIALLY BE FROM THE ESE AND GUSTY THRU 18Z...THEN BECOME MORE
SE/SSE DURING THE AFTN...AND INCREASING IN SPD DURING THE EVENING
HRS. FRONTAL PASSAGE WILL BE SOMETIME AFT 06Z/11.

/OUTLOOK FOR KMSP/
SUNDAY...MVFR/IFR WITH -SHRA AND -SHSN POSSIBLE EARLY. WINDS NW 10-15KTS.
MONDAY...MVFR WITH FLURRIES POSSIBLE. OTHERWISE VFR. WINDS WNW AT
15 KTS.
TUESDAY...VFR. WINDS SSW AT 10KTS. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/JLT
Hazardous weather outlook, Nov 9, 8:18 PM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
818 PM CST FRI NOV 9 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110230-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
818 PM CST FRI NOV 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POTENT STORM SYSTEM ARRIVING FROM THE SOUTHWEST STATES WILL
AFFECT THE AREA MAINLY SATURDAY THROUGH SUNDAY EVENING. THE FIRST
HAZARD WILL BE ISOLATED THUNDERSTORMS THAT WILL DEVELOP SATURDAY
INTO SATURDAY NIGHT...PARTICULARLY FROM CENTRAL AND SOUTHERN
MINNESOTA THROUGH WESTERN AND SOUTHWESTERN WISCONSIN. THE RISK OF
SEVERE THUNDERSTORMS IS VERY LOW. THE SECOND HAZARD WILL BE A
WINTRY MIX OF PRECIPITATION THAT WILL DEVELOP OVER WESTERN
MINNESOTA SATURDAY NIGHT WHICH WILL SHIFT EAST THROUGH CENTRAL
AND EASTERN MINNESOTA INTO WESTERN WISCONSIN SUNDAY. THE
PRECIPITATION WILL CHANGE OVER TO ALL SNOW BEFORE ENDING WITH SNOW
ACCUMULATION OF ONE INCH OR LESS POSSIBLE OVER WESTERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Nov 10, 2:56 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
256 AM CST SAT NOV 10 2012

MNZ069-070-077-101000-
DAKOTA-RICE-SCOTT-
256 AM CST SAT NOV 10 2012

...THUNDERSTORMS MOVING OVER DAKOTA...RICE AND SCOTT COUNTIES
THROUGH 400 AM CST...

AT 251 AM CST...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHEAST OF NEW PRAGUE. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VESELI.
  NEW MARKET.
  ELKO.
  CRYSTAL BAY.
  LAKEVILLE.
  APPLE VALLEY.

LAT...LON 4448 9353 4454 9352 4455 9354 4479 9336
      4481 9326 4492 9313 4492 9306 4488 9301
      4481 9300 4478 9302 4478 9299 4439 9332
TIME...MOT...LOC 0856Z 212DEG 30KT 4453 9340
Special weather statement, Nov 10, 3:42 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 AM CST SAT NOV 10 2012

MNZ063-070-WIZ023-024-101045-
DAKOTA-PIERCE-ST. CROIX-WASHINGTON-
342 AM CST SAT NOV 10 2012

...THUNDERSTORMS MOVING OVER DAKOTA...PIERCE...ST. CROIX AND
WASHINGTON COUNTIES THROUGH 445 AM CST...

AT 339 AM CST...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF CANNON FALLS. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MIESVILLE.
  HASTINGS.
  PRESCOTT.
  AFTON.
  RIVER FALLS.
  HUDSON.

LAT...LON 4467 9266 4471 9273 4463 9274 4462 9280
      4456 9280 4471 9304 4489 9302 4490 9298
      4495 9299 4510 9288 4503 9216
TIME...MOT...LOC 0942Z 215DEG 27KT 4463 9279

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:56 AM CSTSpecial Weather StatementMPXDakota64 min
Nov 10, 5:29 AM CSTSpecial Weather StatementMPXChisago76 min

Nearby

Special Weather Statements in Minnesota, 2012Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.